Alert archive / Wyoming / Special Weather Statements in 2019

Special Weather Statement, NWS Riverton, WY

August 4, 2019Hot Springs County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 4, 2019, 1:21 PM MDT for Hot Springs County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2019, 1:21 PM MDT (19:21 UTC)
Expired
Aug 4, 2019, 1:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 88 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
3076 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS85 KRIW 041921
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
121 PM MDT Sun Aug 4 2019
 
WYZ002-005-007-041945-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
121 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a thunderstorm 10 miles 
north of Anchor Dam, which is 23 miles south of Meeteetse, moving 
east at 20 mph.

Pea size to half inch hail and winds in excess of 30 mph will be 
possible with this storm.

This thunderstorm will be near...Legend Rock State Petroglyph Site 
around 145 PM MDT.

Other locations impacted by this storm include Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4377 10896 4385 10901 4397 10859 4377 10849
TIME...MOT...LOC 1920Z 262DEG 18KT 4381 10890 

$$

Lipson

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:12 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 4, 1:12 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
112 PM MDT Sun Aug 4 2019

.SHORT TERM...This evening through Monday
Issued at 109 PM MDT Sun Aug 4 2019

A shortwave over E ID this afternoon will continue its east-
northeast track and trigger thunderstorms across W WY this
afternoon. Modest instability remains in place today. Strong
thunderstorms with wind gusts over 40 knots will be possible, but
the main threat will be locally heavy rain/flash flooding again.
Based on convective activity from Saturday, isolated severe winds
gusts cannot be ruled out. Precipitable water values will once again
be 150 to 200% of normal with this wave. The stronger instability
will be over Johnson and Natrona counties this, however, storms are
not forecasted to reach these areas until after 00Z Monday (more
than likely between 03Z and 06Z).

A ridge axis will build over the PACNW tonight into Monday, putting
the Cowboy State on the east side of this ridge. This will turn the
upper level winds to the west-northwest. A weak cold front will make
its way over areas east of the Divide Monday. Apart from the already
moist airmass being in place today, dewpoints will be in the lower
to middle 40s west of the Divide Monday and in the lower to middle
50s east of the Divide. Expect widespread convection across the
County Warning Area Monday afternoon, especially east of the Divide.
Stronger storms will be possible over these areas, with the
northwest flow overhead, steep lapse rates and abundant moisture as
contributing factors.

.LONG TERM...Monday night through Sunday
Issued at 109 PM MDT Sun Aug 4 2019

High pressure ridging will continue across the region through the
work week and into next weekend with a series of shortwaves bringing
showers and thunderstorms. Isolated to scattered convective activity
will develop in the afternoons, and then potentially last into the
late night hours. As usual, the best chances will be in and near the
mountains. Daytime high temperatures will be in the upper 70s and
low to mid 80s in the west, with the central basins and southern
regions in the upper 80s and low 90s at times.

&&

.AVIATION...For the 18Z TAFS through 18Z Monday afternoon
Issued at 109 PM MDT Sun Aug 4 2019

Showers and thunderstorms will form over the west and south around
20Z. This activity will spread northeast through the afternoon
and continue into the evening. The main threat will be outflow
wind gusts, which may exceed 40 knots with some storms. VFR
conditions will prevail at the terminal sites. However, local MVFR
to IFR conditions are possible due to reduced visibility in heavy
rain from some storms. Scattered showers and storms will continue
through 06Z Monday, especially over the far northwest, before
decreasing in coverage after 06Z Monday. Isolated showers will
continue east of the Divide through 09Z, as these showers exit
eastward.

&&

.FIRE WEATHER...
Issued AT 109 PM MDT Sun Aug 4 2019

Shower and thunderstorm activity is expected to be a little more
widespread across the region this afternoon and into the evening.
Due to adequate monsoonal moisture, any thunderstorms that do
develop will be efficient rain makers, so dry thunderstorm chance
remains low. Surface humidity will be low this afternoon but should
remain above critical thresholds. Winds will be modest through the
day, generally 10 mph or less. Expect strong erratic winds form any
thunderstorm. More storms in store mainly east of the Divide for
Monday afternoon.|

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LaVoie
LONG TERM...Hulme
AVIATION...LaVoie
FIRE WEATHER...Hulme
Hazardous weather outlook, Aug 4, 5:42 AM MDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
542 AM MDT Sun Aug 4 2019

WYZ001>020-022>030-051145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
542 AM MDT Sun Aug 4 2019

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms possible this afternoon. Some
storms could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers and thunderstorms are possible each
afternoon and evening this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 12:57 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
1257 PM MDT Sun Aug 4 2019

WYZ012-013-041945-
Jackson Hole-Teton and Gros Ventre Mountains-
1257 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON COUNTY UNTIL
145 PM MDT...

At 1255 PM MDT, Doppler radar was tracking a thunderstorm over
Moose, moving east at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This thunderstorm will be near...Kelly around 105 PM MDT.

Other locations impacted by this storm include Crystal Creek
Campground and Gros Ventre Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief locally heavy rainfall is likely occurring with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4361 11072 4367 11074 4376 11036 4355 11032
TIME...MOT...LOC 1855Z 260DEG 17KT 4365 11069

Lipson
Special weather statement, Aug 4, 1:01 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
101 PM MDT Sun Aug 4 2019

WYZ001-002-041945-
Yellowstone National Park-Absaroka Mountains-
101 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
145 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a thunderstorm 7 miles
east of Lake, moving east at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief locally heavy rainfall is also occurring with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4453 11033 4469 11034 4483 10978 4453 10969
TIME...MOT...LOC 1859Z 266DEG 22KT 4459 11025

Lipson
Special weather statement, Aug 4, 1:18 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
118 PM MDT Sun Aug 4 2019

WYZ015-018-042000-
Wind River Mountains East-Lander Foothills-
118 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a thunderstorm over Frye
Lake, which is 10 miles southwest of Lander, moving east at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sinks Canyon State Park around 130 PM MDT.

Other locations impacted by this storm include Sinks Canyon
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4270 10889 4272 10890 4281 10870 4269 10866
TIME...MOT...LOC 1916Z 257DEG 10KT 4272 10885

Lipson
Special weather statement, Aug 4, 1:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
121 PM MDT Sun Aug 4 2019

WYZ002-005-007-041945-
Owl Creek and Bridger Mountains-Southwest Big Horn Basin-Absaroka
Mountains-
121 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOT SPRINGS COUNTY
UNTIL 145 PM MDT...

At 120 PM MDT, Doppler radar was tracking a thunderstorm 10 miles
north of Anchor Dam, which is 23 miles south of Meeteetse, moving
east at 20 mph.

Pea size to half inch hail and winds in excess of 30 mph will be
possible with this storm.

This thunderstorm will be near...Legend Rock State Petroglyph Site
around 145 PM MDT.

Other locations impacted by this storm include Grass Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is also occurring with this storm.

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4377 10896 4385 10901 4397 10859 4377 10849
TIME...MOT...LOC 1920Z 262DEG 18KT 4381 10890

Lipson

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:31 PM MDTSpecial Weather StatementRIW29 min
Aug 3, 7:58 PM MDTSpecial Weather StatementRIW32 min
Aug 4, 12:57 PM MDTSpecial Weather StatementRIWTeton48 min
Aug 4, 1:01 PM MDTSpecial Weather StatementRIWPark44 min
Aug 4, 1:18 PM MDTSpecial Weather StatementRIWFremont42 min
Aug 4, 1:59 PM MDTSpecial Weather StatementRIWHot Springs, Washakie46 min
Aug 4, 2:33 PM MDTSpecial Weather StatementRIWHot Springs42 min
Aug 4, 2:39 PM MDTSpecial Weather StatementRIWSublette36 min
Aug 4, 3:30 PM MDTSpecial Weather StatementRIWBig Horn30 min
Aug 4, 4:17 PM MDTSpecial Weather StatementRIW28 min
Aug 4, 4:38 PM MDTSpecial Weather StatementRIWHot Springs37 min
Aug 4, 5:03 PM MDTSpecial Weather StatementRIW27 min
Aug 4, 5:20 PM MDTSpecial Weather StatementRIWJohnson40 min

Nearby

Special Weather Statements in Wyoming, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.